Alert archive / Louisiana / Tornado Warnings in 2006

Tornado Warning 19, NWS Lake Charles, LA

October 16, 2006Cameron Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Oct 16, 2006, 3:36 AM CDT for Cameron Parish, Louisiana. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 16, 2006, 3:36 AM CDT (08:36 UTC)
Expired
Oct 16, 2006, 4:00 AM CDT
In force
24 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Cameron Parish, LA

The radar

The Lake Charles radar (KLCH), 37 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 16, 3:55 AM CDTTORNADOGrand Chenier, LATORNADO MOVED ONSHORE IN GRAND CHENIER. REPORTED BY CAMERON PARISH SHERIFF OFFICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 15, 11:34 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2006-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2006-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 160838
TORLCH
LAC023-160900-
/O.NEW.KLCH.TO.W.0019.061016T0836Z-061016T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
336 AM CDT MON OCT 16 2006

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  CAMERON PARISH IN SOUTHWEST LOUISIANA

* UNTIL 400 AM CDT

* AT 333 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES FROM
  6 MILES SOUTH OF CREOLE TO 10 MILES SOUTHEAST OF ROCKEFELLER
  WILDLIFE REFUGE...MOVING NORTH AT 30 MPH.

* TORNADO PRODUCING STORMS ARE EXPECTED TO BE NEAR...
  CREOLE BY 340 AM CDT
  ROCKEFELLER WILDLIFE REFUGE AND GRAND CHENIER BY 345 AM CDT

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO - IT MAY BE TOO LATE. TAKE COVER NOW

WATERSPOUTS THAT MOVE ONSHORE BECOME TORNADOES. PEOPLE ALONG THE
SHORE SHOULD SEEK SHELTER IF THREATENING WEATHER APPROACHES.

A TORNADO WATCH IS IN EFFECT ACROSS SOUTHWEST LOUISIANA UNTIL 7 AM
CDT.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 2979 9336 2979 9314 2961 9262 2994 9264
      2994 9337

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Oct 15, 9:56 PM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, Oct 15, 9:56 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
956 PM CDT SUN OCT 15 2006

.UPDATE...
ACTUAL TIDES ARE RUNNING FROM 2 TO 2.5 FT ABOVE PREDICTED TIDES.
HIGH TIDES EXPECTED FROM 1 TO 2 AM. I WILL RETAIN THE COASTAL
FLOOD WARNING.

I ALSO ISSUED A LAKE WIND ADVISORY FOR THE COASTAL MARSHES OF
LOUISIANA. OTHERWISE ZONE PACKAGE IS ON TARGET.

&&

.PREV DISCUSSION... (ISSUED 332 PM CDT SUN OCT 15 2006)

SYNOPSIS...MUCH ANTICIPATED RAIN EVENT HAS BEGUN. IF RATHER LARGE
MASS OF RAIN AND THUNDERSTSORMS IN THE NORTHWEST GULF MAINTAINS
COLD CLOUD TOPS PER IR IMAGERY, HEAVY AND CONTINUOS RAINS WILL
REACH THE COASTAL AREAS AROUND 9 PM THIS EVENING. THIS CONVECTIVE
COMPLEX IS ASSOCIATED WITH A WARM FRONT WHICH IS EXPECTED TO COME
ASHORE ABOUT THAT TIME PER LATEST RUC. SO FAR, LCH HAS RECORDED
68 INCHES OF RAIN. BPT HAS RECORED 1.38 INCHES AND IT IS RAINING
THERE AT A RATE OF ABOUT A HALF INCH AN HOUR.

DISCUSSION...WILL ISSUE A FLOOD WATCH VALID TNITE THRU MONDAY NIGHT.
WENT SOMEWHAT LOWER ON TEMPS VS GUIDANCE TNITE DUE TO RAIN COOLED AIR.
A SPECIAL WEATHER STATEMENT IS OUT FOR 5 TO LOCALLY 10 INCHES OF
RAIN BY LATE MONDAY NIGHT OR EARLY TUESDAY MORNING. A COASTAL
FLOOD STATEMENT IS ALSO OUT FOR TIDES RUNNING ABOVE NORMAL THIS
AFTERNOON, CAUSING MINOR COASTAL FLOODING. AS WINDS BECOME MORE
SOUTHERLY, TIDE LEVELS SHOULD LOWER CLOSER TO NORMAL.

AVIATION...IFR CIGS/VIS IN HEAVY RAIN WITH EMBEDDED TSTMS. GUSTY
ESE WINDS. CONDITIONS NOT EXPECTED TO IMPROVE UNTIL LATE MONDAY NIGHT.

MARINE...STRONG ESE WINDS WITH SEAS BUILDING TOWARDS 11 FEET IN
THE OUTER WATERS, SCA CONTINUES.

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH UNTIL 7 AM TUESDAY FOR THE FOLLOWING ZONES: ACADIA...
     ALLEN...AVOYELLES...BEAUREGARD...CALCASIEU...CAMERON...
     EVANGELINE...IBERIA...JEFFERSON DAVIS...LAFAYETTE...LOWER
     ST. MARTIN...RAPIDES...ST. LANDRY...ST. MARY...UPPER ST.
     MARTIN...VERMILION...AND VERNON.

     LAKE WIND ADVISORY UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     CAMERON...IBERIA...ST. MARY...AND VERMILION.

TX...FLOOD WATCH UNTIL 7 AM TUESDAY FOR THE FOLLOWING ZONES: HARDIN...
     JASPER...JEFFERSON...NEWTON...ORANGE...AND TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
     NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA
     OUT 20 NM...COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA OUT 20 NM...WATERS FROM CAMERON, LA
     TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...WATERS
     FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20
     NM TO 60 NM...AND WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.

&&
Hazardous weather outlook, Oct 15, 12:02 PM CDT, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1202 PM CDT SUN OCT 15 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-161715-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
1202 PM CDT SUN OCT 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN APPROACHING WARM FRONT WILL MOVE THROUGH THE AREA OUT OF THE
GULF TONIGHT. INCREASING MOISTURE FROM THE PACIFIC AND GULF WILL
PRODUCE RAIN, HEAVY AT TIMES WITH EMBEDDED THUNDERTORMS. UP TO 2
INCHES OF RAIN WILL BE POSSIBLE THROUGH TONIGHT. SOME STORMS
COULD REACH SEVERE LEVELS LATER THIS AFTERNOON AND TONIGHT.
FAVORABLE TURNING IN THE LOWER LAYERS OF THE ATMOSPHERE COULD
CAUSE SOME THUNDERSTORMS TO ROTATE. A FEW TORNADOES WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROLONGED RAIN EVENT IS EXPECTED TO LAST UNTIL EARLY TUESDAY.
A FLOOD WATCH MAY BE REQUIRED AS EARLY AS MONDAY. RAIN EVENT
TOTALS FROM SUNDAY AFTERNOON UNTIL EARLY TUESDAY COULD AVERAGE 5
INCHES WITH A FEW LOCATIONS RECEIVING AS MUCH AS 10 INCHES.
TRAINING OF FAST MOVING STORMS COULD MEAN A FEW LOCATIONS COULD
RECEIVE OVER 5 INCHES IN A FEW SHORT HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ANYTIME BEGINNING LATE THIS
AFTERNOON AND LASTING INTO MONDAY.

11

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 8:40 PM CDTSpecial Marine WarningLCH65 min
Oct 15, 9:03 PM CDTLake Wind AdvisoryLCHAllen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more26 hr
Oct 15, 9:38 PM CDTSpecial Marine WarningLCH67 min
Oct 15, 11:13 PM CDTSpecial Marine WarningLCH62 min
Oct 15, 11:42 PM CDTSpecial Marine WarningLCH63 min
Oct 16, 12:19 AM CDTSpecial Marine WarningLCH56 min
Oct 16, 1:07 AM CDTSpecial Marine WarningLCH53 min
Oct 16, 1:44 AM CDTSpecial Marine WarningLCH61 min
Oct 16, 2:15 AM CDTSpecial Marine WarningLCH60 min
Oct 16, 2:46 AM CDTTornado WarningLCHCameron29 min
Oct 16, 3:00 AM CDTTornado WarningLCHVermilion30 min
Oct 16, 3:25 AM CDTSpecial Marine WarningLCH65 min
Oct 16, 3:58 AM CDTTornado WarningLCHCameron32 min
Oct 16, 4:32 AM CDTTornado WarningLCHCameron28 min
Oct 16, 4:51 AM CDTTornado WarningLCHJefferson Davis24 min
Oct 16, 7:49 AM CDTTornado WarningLCHAcadia41 min
Oct 16, 7:50 AM CDTTornado WarningLCHBeauregard, Vernon40 min
Oct 16, 8:20 AM CDTTornado WarningLCHAcadia, Vermilion25 min
Oct 16, 8:28 AM CDTTornado WarningLCHVernon32 min
Oct 16, 8:48 AM CDTTornado WarningLCHAcadia27 min
Oct 16, 8:58 AM CDTTornado WarningLCHVernon32 min
Oct 16, 9:19 AM CDTTornado WarningLCHAvoyelles41 min
Oct 16, 9:30 AM CDTTornado WarningLCHVernon30 min
Oct 16, 9:57 AM CDTTornado WarningLCHBeauregard33 min
Oct 16, 10:27 AM CDTTornado WarningLCHVernon48 min
Oct 16, 11:31 AM CDTTornado WarningLCHRapides29 min
Oct 16, 1:03 PM CDTFlash Flood WarningLCHVernon3 hr
Oct 16, 6:12 PM CDTSevere Thunderstorm WarningLCHBeauregard63 min
Oct 16, 6:53 PM CDTSpecial Marine WarningLCH67 min

Nearby

Tornado Warnings in Louisiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.